Menu

Drug educator makes presentation to C-CHS students

drug-spiel 800pxBrenda Whitaker (standing) speaks to a group of C-CHS students about the use and abuse of certain drugs and their impact on the community. (Photo by Kim Popham)

By Kim Popham
email: This email address is being protected from spambots. You need JavaScript enabled to view it.

CORRIGAN – Brenda Whitaker of the Alcohol and Drug Abuse Council recently visited
Corrigan-Camden High School students to discuss different drugs, which are abused in today's world.
Whitaker, who is also a resident of Corrigan, expressed to the students her concern about drugs and alcohol use in our community during her presentation.

Whitaker focused on the drug called "wet" which is a street named for marijuana cigarettes dipped in embalming fluid. The embalming fluid that is used to preserve the dead is becoming an increasingly popular drug for users looking for a new and different high, one that often comes with violent and psychotic side effects.

Teens and young adults are buying tobacco or marijuana cigarettes that have been soaked in embalming fluid and then dried. They cost about twenty dollars apiece and are called by nearly a dozen names nationwide, including "wet," "fry" and "illy."
"Some people around here think it's just a city problem but it's not," said Whitaker. Many users who want embalming fluid often get it with phenylcyclidine (PCP) mixed in. Embalming fluid is a compound of formaldehyde, methanol, ethanol and other solvents. Adding to the confusion is that PCP has gone by the street name "embalming fluid" since the 1970s.
Some of the effects include visual and auditory hallucinations, euphoria, a feeling of invincibility, increased pain tolerance, anger, forgetfulness and paranoia. Stranger symptoms reported include an overwhelming desire to disrobe and a strong distaste for meat, according to information Whitaker presented, which was obtained from the U.S. Department of Justice literature.

Other symptoms may include coma, seizures, renal failure and stroke. The high lasts from six hours to three days.
The other main drug she focused on was K-2, which is a mixture of herbal and spice plant products, but it is sprayed with a potent psychotropic drug and likely contaminated with an unknown toxic substance that is causing many adverse effects.
This K2 compound was first created in the mid-1990s in the lab of organic chemist John W. Huffman of Clemson University, who studies cannabinoid receptors. He's not sure how the recipe for what is named JWH-018 (his initials) got picked up.
A user can experience an intense high on the substance. It is about 10 times more active than THC the active ingredient in marijuana. The compound works on the brain in the same way as marijuana's active ingredient THC, or tetrahydrocannabinol.
Since K2 acts like marijuana, you'd expect to see the same effects, including sleepiness, relaxation, reduced blood pressure, and at high doses, hallucinations and delusions, but some users have reported symptoms such as increased agitation and elevated blood pressure and heart rates that don't match up with marijuana's effects.

It also is believed to affect the central nervous system, causing severe, potentially life-threatening hallucinations and in some cases, seizures.

There have been many deaths associated with K-2 use. Just a few weeks ago a student from Longview died from smoking a K-2 cigarette.

She also discussed the use of meth, alcohol, cocaine, and various other drugs. Whitaker urged the students to avoid drug use, and told the students to be aware that there is a drug problem in our community, as well as in surrounding communities.